Mississippi, 2007

Lightning Strike in Mississippi, July 9, 2007

July 9, 2007 · NWS MEG · 1 event in 1 county or zone

An upper level disturbance moved through North Mississippi during the afternoon and evening hours of July 9th, 2007. The disturbance produced showers and thunderstorms over the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper level disturbance moved through North Mississippi during the afternoon and evening hours of July 9th, 2007. The disturbance produced showers and thunderstorms over the area. Some of the thunderstorms produced dangerous lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 9, 2:16 PM CST, 59 minutes earlier.

Area forecast discussion, Jul 9, 2:16 PM CST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
316 PM CDT MON JUL 9 2007

.DISCUSSION...

CURRENTLY...A CONVECTIVE COMPLEX MOVED ACROSS THE SOUTHWEST HALF
OF THE AREA THIS MORNING...INCLUDING THE MEMPHIS METRO. THE
COMPLEX HAS DISSIPATED SOMEWHAT LEAVING BEHIND A MORE STABLE
AIRMASS ACROSS THE DELTA. AS THE SUN BREAKS OUT ACROSS THE DELTA
TEMPS SHOULD RECOVER AND TSTM REDEVELOPMENT WILL POSSIBLE LATE
THIS AFTERNOON INTO TONIGHT. ACROSS NORTHEAST SECTIONS OF THE MID
SOUTH...BASICALLY NORTHEAST OF A CORINTH MISSISSIPPI TO DYERSBURG
TENNESSEE TO KENNETT MISSOURI LINE...TEMPS HAVE WARMED INTO THE
LOWER 90S WITH SBCAPES AROUND 3000 J/KG. SOME STRONG STORMS WILL
CONTINUE TO DEVELOP IN THIS AREA WHERE IN INSTABILITY IS THE
GREATEST.

TONIGHT AND TUESDAY...A 500 MB SHORTWAVE TROF LOCATED NEAR THE
ARKLATEX ATTM WILL MOVE THROUGH OVERNIGHT RESULTING IN SCATTERED
THUNDERSTORMS. ON MONDAY ANOTHER SHORTWAVE PUSHES THROUGH THE
AREA. THE AIRMASS REMAINS VERY MOIST AND FAIRLY UNSTABLE WITH PWS
AROUND 2 INCHES AND LIFTED INDEX VALUES AROUND -4C. AS A RESULT
EXPECT NUMEROUS THUNDERSTORMS TO DEVELOP ONCE AGAIN. A FEW STORMS
MAY BE STRONG WITH GUSTY WINDS AND HEAVY RAINFALL.

TUESDAY NIGHT AND WEDNESDAY...A COLD FRONT APPROACHES THE AREA
AND A 1010-1012 MB LOW PRESSURE IS FORECAST TO DEVELOP ACROSS
NORTHERN ARKANSAS TUESDAY NIGHT AND MOVE THROUGH WEST TENNESSEE
WEDNESDAY MORNING. 12Z MODELS ARE IN GOOD AGREEMENT WITH THIS
FEATURE. THE BEST CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE
ACROSS THE NORTHERN HALF THE MID SOUTH DURING THIS PERIOD.

WEDNESDAY NIGHT THROUGH FRIDAY...FRONT WILL STALL THROUGH
AREA...PROBABLY EAST-WEST THROUGH ABOUT THE MEMPHIS AREA WITH
SMALL CHANCES FOR RAIN CONTINUING DURING THIS TIME FRAME AS WEAK
DISTURBANCES ALOFT MOVE THROUGH.

SATURDAY THROUGH MONDAY...GFS HAS A MORE AMPLIFIED EAST COAST TROF
BY SATURDAY RESULTING IN NORTHWEST FLOW ACROSS THE MID SOUTH WHICH
PUSHES THE FRONT WELL SOUTH OF THE REGION. PREFER THE LESS
AMPLIFIED ECMWF SOLUTION WHICH KEEPS THE FRONT AND DEEPER MOISTURE
INVOF THE MID SOUTH THIS WEEKEND. WILL CONTINUE SMALL CHANCES OF
PRECIP THROUGH THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  74  88  73  88 /  40  60  50  50
MKL  70  87  72  86 /  40  60  50  60
JBR  72  87  72  87 /  40  60  50  60
TUP  72  88  72  88 /  40  60  40  50

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

SJM
Hazardous weather outlook, Jul 9, 2:25 PM CST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
325 PM CDT MON JUL 9 2007

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-101015-
ALCORN-BENTON(MS)-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
325 PM CDT MON JUL 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS EVENING AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR THIS EVENING INTO TONIGHT.
LOCALLY HEAVY RAIN AND DANGEROUS CLOUD TO GROUND LIGHTNING ARE
POSSIBLE. IN ADDITION...STRONG THUNDERSTORMS LATE THIS AFTERNOON AND
EARLY THIS EVENING MAY PRODUCE SMALL HAIL AND WIND GUSTS TO NEAR 50
MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN UNSETTLED WEATHER PATTERN WILL OCCUR ACROSS THE MID-SOUTH THROUGH
AT LEAST SATURDAY. THE ATMOSPHERE COVERING THE MID-SOUTH WILL BE
UNSTABLE AND VERY MOIST DURING THIS TIME. A SERIES OF UPPER LEVEL
DISTURBANCES AND A COUPLE OF COLD FRONTS WILL INTERACT WITH THIS
ATMOSPHERE DURING THE WEEK.

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY. SOME STORMS MAY BE
STRONG WITH LOCALLY HEAVY RAIN...DANGEROUS CLOUD TO GROUND
LIGHTNING...SMALL HAIL...AND WIND GUSTS TO NEAR 50 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
HOWEVER...SPOTTERS SHOULD KEEP IN TOUCH WITH THE LATEST WEATHER
FORECASTS THIS WEEK.

SJM

In the hours before

Special weather statement, Jul 9, 11:04 AM CST, 4 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1204 PM CDT MON JUL 9 2007

MSZ001-091745-
DE SOTO MS-
1204 PM CDT MON JUL 9 2007

THIS SIGNIFICANT WEATHER ALERT IS FOR...DESOTO COUNTY.

A STRONG THUNDERSTORM PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 3
MILES SOUTHEAST OF HORN LAKE AT 1204 PM CDT...MOVING NORTHEAST AT 25
MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN DESOTO COUNTY...INCLUDING THE CITIES OF HERNANDO...HORN
LAKE...OLIVE BRANCH AND SOUTHAVEN...SHOULD MONITOR THIS STORM
CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 1245 PM
CDT.
Special weather statement, Jul 9, 11:23 AM CST, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1223 PM CDT MON JUL 9 2007

MSZ006-017-024-091815-
TISHOMINGO MS-ITAWAMBA MS-MONROE MS-
1223 PM CDT MON JUL 9 2007

THIS SIGNIFICANT WEATHER ALERT IS FOR...ITAWAMBA...MONROE AND
TISHOMINGO COUNTIES.

A LINE OF STRONG THUNDERSTORMS PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED FROM 5 MILES WEST OF BELMONT TO 5 MILES SOUTHEAST OF AMORY AT
1223 PM CDT...MOVING EAST AT 25 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN ITAWAMBA...MONROE AND TISHOMINGO COUNTIES...INCLUDING THE
CITIES OF ABERDEEN...AMORY...FULTON AND IUKA...SHOULD MONITOR THIS
STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 115
PM CDT.
Special weather statement, Jul 9, 11:57 AM CST, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1257 PM CDT MON JUL 9 2007

MSZ020-091900-
TALLAHATCHIE MS-
1257 PM CDT MON JUL 9 2007

THIS SIGNIFICANT WEATHER ALERT IS FOR...TALLAHATCHIE COUNTY.

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 3 MILES NORTHEAST OF WEBB AT 1257 PM CDT...
MOVING NORTHEAST AT 20 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN TALLAHATCHIE COUNTY...INCLUDING THE CITY OF CHARLESTON...
SHOULD MONITOR THIS STORM CLOSELY..
Special weather statement, Jul 9, 1:00 PM CST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
200 PM CDT MON JUL 9 2007

TNZ050-052-092000-
HAYWOOD TN-MADISON TN-
200 PM CDT MON JUL 9 2007

THIS SIGNIFICANT WEATHER ALERT IS FOR...HAYWOOD AND MADISON COUNTIES.

A STRONG THUNDERSTORM PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 6
MILES NORTHWEST OF MERCER AT 200 PM CDT...MOVING NORTHEAST AT 25 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN HAYWOOD AND MADISON COUNTIES...INCLUDING THE CITY OF
JACKSON...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER
ALERT IS IN EFFECT UNTIL 300 PM CDT.
Special weather statement, Jul 9, 1:47 PM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
247 PM CDT MON JUL 9 2007

TNZ092-092030-
HARDIN TN-
247 PM CDT MON JUL 9 2007

THIS SIGNIFICANT WEATHER ALERT IS FOR...HARDIN COUNTY.

A STRONG THUNDERSTORM PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 5
MILES EAST OF SAVANNAH AT 247 PM CDT...MOVING NORTHEAST AT 10 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN HARDIN COUNTY...INCLUDING THE CITY OF SAVANNAH...SHOULD
MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN
EFFECT UNTIL 330 PM CDT.
Special weather statement, Jul 9, 2:13 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
313 PM CDT MON JUL 9 2007

TNZ021-054-092100-
CARROLL TN-HENDERSON TN-
313 PM CDT MON JUL 9 2007

THIS SIGNIFICANT WEATHER ALERT IS FOR...CARROLL AND HENDERSON
COUNTIES.

A STRONG THUNDERSTORM PRODUCING 40 TO 50 MPH WINDS WAS LOCATED OVER
BARGERTON AT 313 PM CDT...MOVING NORTHEAST AT 20 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN CARROLL AND HENDERSON COUNTIES...INCLUDING THE CITIES OF
HUNTINGDON...LEXINGTON AND MCKENZIE...SHOULD MONITOR THIS STORM
CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 400 PM
CDT.

The radar

The Memphis radar (KNQA), 108 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Tippah

When
July 9, 3:15 PM CST
Where
Tippah County, Ripley
Property damage
$5,000
Reported by
Newspaper
Coordinates
34.730, -88.950

Lightning struck a house, about a half mile north of Ripley. The strike produced holes in the siding of the house and caused damage to electrical appliances in the home. In addition to the home, a nearby tree was also struck.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2007Every state in 2007This day in weather historyWarnings in Mississippi, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 50835.